Arizona, 2015Damaging Winds in Arizona, June 27, 2015
June 27, 2015 · NWS PSR · 3 events in 1 county or zone
The southeasterly monsoonal flow continued across south central Arizona on June 27th, spreading increasing amounts of moisture into the lower deserts. As a result, isolated to scattered thunderstorms developed and affected the greater Phoenix metropolitan area during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The southeasterly monsoonal flow continued across south central Arizona on June 27th, spreading increasing amounts of moisture into the lower deserts. As a result, isolated to scattered thunderstorms developed and affected the greater Phoenix metropolitan area during the late afternoon and evening hours. A few of the stronger thunderstorms generated strong, gusty and damaging microburst winds which blew down a number of trees and large tree branches and also toppled power poles. Fortunately no injuries were reported due to the strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 27, 1:51 PM MST, 4 hours 54 minutes earlier.
Area forecast discussion, Jun 27, 1:51 PM MST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
151 PM MST SAT JUN 27 2015
.SYNOPSIS...THROUGH MOST OF THE UPCOMING WEEKING...SHOWERS AND
THUNDERSTORMS WILL BE COMMON ACROSS THE MOUNTAINS OF SOUTHERN AND
EASTERN ARIZONA. EACH EVENING THERE WILL BE THE SLIGHT CHANCE FOR
THOSE STORMS TO MOVE INTO THE POPULATED LOWER DESERT AREAS. THE MOST
LIKELY OUTCOME IN THOSE AREAS WILL BE BLOWING DUST...BUT LOCALIZED
STRONG WINDS AND BRIEF HEAVY RAIN WILL ALSO BE POSSIBLE. AFTERNOON
TEMPERATURES WILL SLOWLY DROP TO NEAR SEASONAL VALUES WHILE OVER
VALUES REMAIN QUITE WARM.
&&
.DISCUSSION...
MID-LEVEL DEBRIS CLOUDS HAVE ERODED OUR MOVED OUT OF THE AREA EARLY
THIS AFTERNOON THOUGH THERE IMPACT IS BEING FELT IN MARGINALLY COOLER
TEMPERATURES. AS OF 1 PM...MOST LOWER DESERT LOCATIONS WERE JUST
EEKING INTO THE TRIPLE DIGITS. HIGH TEMPS WILL LIKELY END DOWN A FEW
FROM YESTERDAY. THIS MAY TEMPER INSTABILITY AMOUNTS FOR LATER TODAY
BUT GENERALLY NOT BY MUCH AS SURFACE DEW POINTS REMAIN IN THE MID
50S TO LOW 60S.
SYNOPTIC CONDITIONS WILL REMAIN FAVORABLE FOR CONVECTION TO DEVELOP
OVER THE MOUNTAINS OF EASTERN AND SOUTHERN ARIZONA AND POTENTIALLY
MOVE INTO THE POPULATED LOWER DESERT AREAS THE NEXT SEVERAL DAYS.
BROAD ENSEMBLE AND DETERMINISTIC MODEL AGREEMENT WITH THE STRONG H5
ANTI-CYCLONE TO HOVE OVER THE GREAT BASIN...WOBBLING A BIT FROM DAY
TO DAY. THAT KEEPS US ON THE SE FLANK AND THE DEEP NE-LY FLOW IN
PLACE. CURRENT MOISTURE VALUES...1.4IN PER 27.12Z KTUS /NEAR RECORD
VALUES FOR LATE JUNE/ AND 0.6IN PER 27.18Z KFLG /NEAR AVERAGE/
SOUNDINGS PROBABLY WON/T CHANGE MUCH THROUGH MID-WEEK. THEREFORE THE
ACTIVITY LEVEL OF EACH DAY WILL HINGE ON MORE SUBTLE MID AND UPPER
LEVEL FEATURES.
CONVECTIVE CLUSTER CONTINUES TO ORGANIZE ALONG THE AZ/NM BORDER THIS
AFTERNOON...LIKELY FORCED BY A MID-LEVEL VORT MAX.
CONCEPTUALLY...HI-RES MODELS ARE GENERALLY FITTING OUR CONCEPTUAL
MODEL OF CONVECTION DEVELOPING ACROSS SE AZ AND PROPAGATE WEST.
GIVEN SOMEWHAT HIGHER D-CAPE AND MUCAPE VALUES...THE SCENE IS SET FOR
AN OUTFLOW EVENT INTO THE LOWER DESERTS. THE MORE RECENT RUNS OF THE
HRRR HAVE TRENDED TO A BIT MORE OF AN E-TO-W ORIENTATION THOUGH MANY
OTHER OFFERINGS DEPICT A MORE TEXTBOOK TUCSON-TO-PHOENIX OUTFLOW.
BLOWING DUST ADVISORY CONTINUES FOR 3 TO 8 PM TO HIGHLIGHT THE
INCREASED RISK OF DENSE BLOWING DUST. SHOULD THE THREAT
MATERIALIZE...WE WOULD UPGRADE TO A DUST STORM WARNING.
TOMORROW WILL BE SIMILAR OVERALL THOUGH WITH A SEEMINGLY LESSER
THREAT OF BLOWING DUST. SOMETHING TO WATCH IS A POTENTIAL MID-LEVEL
BACK-DOOR FRONT THAT COULD ENHANCE MOUNTAIN CONVECTION AND MOVE IT
MORE EASILY INTO THE LOWER DESERTS. TEMPERATURES THROUGH MID-WEEK
WILL BE TRENDING DOWN FOR MAXS AND HOLDING STEADY OR EVEN UP A BIT
FOR MINS.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
STORMS ACROSS EASTERN ARIZONA MAY CAUSE SOME SOME PATH DIVERSIONS
THROUGH THE EVENING. OTHERWISE CONFIDENCE REMAINS HIGH THAT BLOWING
DUST WILL BE AN ISSUE FOR THE PHX AREA THIS EVENING...THOUGH WE/RE
STILL UNABLE TO PIN DOWN JUST EXACTLY WHEN AND HOW BAD IT WILL BE AT
KPHX. BEST WINDOW REMAINS 00Z TO 03Z /EARLY SOUTH-EAST...LATER NORTH-
WEST/. VISIBILITY POTENTIAL DOES REMAIN NEAR-ZERO THOUGH MOST LIKELY
IS 1-3SM WITH WIND ABOVE 30KT. WE COULD SEE A FEW STORMS KICK-OFF
ACROSS PHX WITH THE OUTFLOW...POTENTIALLY LASTING UNTIL 08-10Z.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
SCT MID LEVEL CLOUDS THROUGH THE EVENING. LATE IN THE EVENING AND
INTO THE EARLY MORNING HOURS...GUSTY OUTFLOW WINDS WILL BE POSSIBLE
AT ALL AREAS. SLIGHT CHANCE FOR A THUNDERSTORM OVERNIGHT AS WELL.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
GENERAL TREND WILL BE TOWARDS INCREASING MOISTURE...DECREASING
TEMPERATURES AND ABOVE NORMAL CHANCES OF SHOWERS AND THUNDERSTORMS
AS AN EASTERLY FLOW PREVAILS ACROSS THE REGION. WETTING RAINS WILL
EVEN BE POSSIBLE ACROSS THE LOWER DESERTS AND AS FAR WEST AS
SOUTHEASTERN CA. OCCASIONAL LIGHTNING AND STRONG GUSTY WINDS WILL
REMAIN A THREAT TO NEW OR EXISTING FIRES...PARTICULARLY ACROSS THE
HIGHER ELEVATIONS OF EAST-CENTRAL AZ WHERE ACTIVITY WILL BE MOST
CONCENTRATED.
&&
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...BLOWING DUST ADVISORY FROM 3 PM THIS AFTERNOON TO 8 PM THIS
EVENING FOR AZZ023-026>028.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...INIGUEZ
AVIATION...INIGUEZ
FIRE WEATHER...MEYERSIn the hours before
Special weather statement, Jun 27, 4:11 PM MST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
411 PM MST SAT JUN 27 2015
AZZ024-280015-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
411 PM MST SAT JUN 27 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
GILA COUNTY
UNTIL 515 PM MST
AT 410 PM MST...DOPPLER RADAR WAS TRACKING A GROUP OF STRONG
THUNDERSTORMS NEAR GLOBE. THESE STORMS WERE NEARLY STATIONARY.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GLOBE...SAN CARLOS...MIAMI...SAWMILL...CUTTER...HILLTOP...SAN CARLOS
RESERVOIR...CENTRAL HEIGHTS-MIDLAND CITY...CLAYPOOL AND INSPIRATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3346 11005 3347 11015 3338 11044 3329 11046
3320 11040 3314 11059 3314 11063 3307 11072
3305 11072 3362 11108 3369 11095 3364 11092
3369 11084 3365 11078 3379 11068 3385 11057
3382 11050 3383 11033 3361 11006 3361 11001
TIME...MOT...LOC 2310Z 218DEG 3KT 3343 11071
DEWEYSpecial weather statement, Jun 27, 4:39 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
439 PM MST SAT JUN 27 2015
AZZ024-028-280030-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
439 PM MST SAT JUN 27 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN PINAL...EASTERN MARICOPA AND CENTRAL GILA COUNTIES
UNTIL 530 PM MST
AT 437 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TOP OF THE WORLD...OR NEAR SUPERIOR...MOVING NORTHWEST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. ALSO...BLOWING DUST AHEAD OF THE THUNDERSTORM IS
POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
SUPERIOR...MIAMI...QUEEN VALLEY...TOP OF THE WORLD...BOYCE THOMPSON
ARBORETUM...FLORENCE JUNCTION...TOP-OF-THE-WORLD...CENTRAL
HEIGHTS-MIDLAND CITY...CLAYPOOL AND INSPIRATION.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3320 11092 3325 11095 3315 11109 3312 11113
3327 11139 3356 11099 3331 11072
TIME...MOT...LOC 2337Z 138DEG 8KT 3328 11100
DEWEYLocal storm report, Jun 27, 5:41 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
ISSUED BY NATIONAL WEATHER SERVICE TUCSON AZ
541 PM MST SAT JUN 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 24 NNE SUPERIOR 33.62N 111.00W
06/27/2015 E60 MPH GILA AZ TRAINED SPOTTER
TS WIND GUSTS TO 60 MPH. HEAVY RAIN VISIBILITY DOWN TO
150 FEET
&&
EVENT NUMBER PSR1500001
MPLocal storm report, Jun 27, 6:03 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
ISSUED BY NATIONAL WEATHER SERVICE TUCSON AZ
603 PM MST SAT JUN 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 23 NW MIAMI 33.67N 111.10W
06/27/2015 GILA AZ FIRE DEPT/RESCUE
3-4 FOOT SWELLS AT ROOSEVELT LAKE. BOATS KNOCKED INTO
SHORE. PEOPLE KNOCKED INTO WATER. TONTO BASIN FD
STARTING RESCUES.
&&
EVENT NUMBER PSR1500002
MPLocal storm report, Jun 27, 6:10 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
ISSUED BY NATIONAL WEATHER SERVICE TUCSON AZ
610 PM MST SAT JUN 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 22 NW MIAMI 33.64N 111.12W
06/27/2015 M72 MPH GILA AZ RAWS
ROOSEVELT LAKE RAWS REORTED WIIND GUST TO 72MPH AT
600PM
&&
EVENT NUMBER PSR1500003
MPSpecial weather statement, Jun 27, 6:16 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
616 PM MST SAT JUN 27 2015
AZZ023-024-028-280245-
GREATER PHOENIX AREA AZ-SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
616 PM MST SAT JUN 27 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
PINAL AND EAST CENTRAL MARICOPA COUNTIES
UNTIL 745 PM MST
AT 612 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS OVER FLORENCE JUNCTION...OR 12 MILES WEST OF
SUPERIOR...MOVING WEST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. CHANCES
FOR THUNDERSTORM DEVELOPMENT BEHIND THIS LINE OF STRONG WINDS IS
POSSIBLE OVER THE NEXT FEW HOURS AS WELL AS BLOWING DUST.
LOCATIONS IMPACTED INCLUDE...
PHOENIX...MESA...CHANDLER...SCOTTSDALE...GILBERT...TEMPE...CASA
GRANDE...APACHE JUNCTION...FLORENCE...FOUNTAIN HILLS...PARADISE
VALLEY...COOLIDGE...SUN LAKES...EAST MESA...MARICOPA...QUEEN
CREEK... CANYON LAKE...GOLDFIELD RANCH...BAPCHULE AND BLACKWATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3361 11124 3305 11123 3286 11151 3282 11155
3281 11214 3362 11211
TIME...MOT...LOC 0115Z 100DEG 35KT 3329 11136
DEWEYThunderstorm Wind, Maricopa
- When
- June 27, 6:45 PM MST
- Where
- Maricopa County, 1.73 mi E of Tempe
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 33.400, -111.900
Isolated thunderstorms developed across the greater Phoenix metropolitan area during the late afternoon and evening hours on June 27th, and some of them affected the town of Tempe. The stronger storms produced gusty and damaging outflow winds estimated to be at least 65 mph in strength. According to a trained weather spotter about 2 miles east of central Tempe, at 1845MST a tree was blown down on Apache Boulevard between McClintock and Rural Roads. About 15 minutes later, strong winds blew down some large tree branches at least 2 inches in diameter in Scottsdale, at the intersection of Thomas and 67th Place.
Thunderstorm Wind, Maricopa
- When
- June 27, 7:00 PM MST
- Where
- Maricopa County, 0.9 mi SE of Twin Knolls
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 33.420, -111.620
Isolated thunderstorms developed across portions of the greater Phoenix metropolitan area during the late afternoon and early evening hours, and some of the storms affected east Mesa and Apache Junction. The stronger storms produced gusty outflow winds estimated to be at least 50 mph in strength. According to a trained spotter located just east of highway 202 and between East Main and University, gusty winds blew down a large tree in the backyard of a local home.
Thunderstorm Wind, Maricopa
- When
- June 27, 7:16 PM MST
- Where
- Maricopa County, 4.5 mi NW of Scottsdale Muni
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 33.670, -111.970
Southeasterly monsoonal circulation spread increasing moisture into the south central deserts, which led to the development of isolated thunderstorms over the greater Phoenix area during the late afternoon and evening hours on June 27th. According to a trained spotter just to the northeast of the Musical Instrument Museum in north Scottsdale, gusty thunderstorm outflow winds estimated to be at least 60 mph snapped a power pole at the base.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, June 27 to 28, 20152 deaths · $30,000 · 24 events
- Flash Flooding and Hail in New Mexico, June 27, 20151 death · 3 injured · $225,000 · 1.25 in hail · 9 events
- Lightning Strike in Arizona, June 27, 20151 death · 7 injured · 1 event
- Flash Flood in Texas, June 27, 20151 death · 1 event
- Damaging Winds in Florida, June 27 to 30, 2015$467,000 · 70 kt wind · 80 events
- Tornadoes and Hail in North Dakota, June 27, 2015EF2 · 54 events
- Tornadoes in Maryland, June 27, 2015$513,000 · EF1 · 3 events
- Tornadoes and Damaging Winds in North Carolina, June 27, 2015$91,000 · EF1 · 9 events
- Tornado and Flash Flood in North Carolina, June 27, 2015$35,000 · EF1 · 15 events
- Flood in Michigan, June 27, 2015$100,000 · 1 event
- Damaging Winds in Georgia, June 27 to 30, 2015$24,000 · 65 kt wind · 24 events
- Flash Flooding and Lightning Strikes in Texas, June 27 to 28, 2015$55,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576499, 576500, 576498.